Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 121, NWS Nashville, TN

May 9, 2000Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 9, 2000, 9:30 PM CDT for Wayne County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2000, 9:30 PM CDT (02:30 UTC)
Expired
May 9, 2000, 10:00 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wayne County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 7:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 100231
SVRBNA
TNC181-100300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
930 PM CDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WAYNE COUNTY IN TENNESSEE

* UNTIL 1000 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF WAYNESBORO...MOVING EAST
  AT 30 MPH.

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:00 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 9, 8:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CDT TUE MAY 9 2000

A SEVERE THUNDERSTORM WATCH CONTINUES FOR MUCH OF MIDDLE TENNESSEE
UNTIL MIDNIGHT. THE AIR ACROSS OUR CWA REMAINS QUITE UNSTABLE, ALTHOUGH
A MID-LEVEL CAP CONTINUES TO EXIST IN THE 700-750MB LYR. 00Z BNA
SOUNDING SHOWED THIS CAP TO BE AS MUCH AS 3 TO 4 DEGS, AND IT WILL
LIKELY STRENGTHEN AS NIGHTTIME COOLING TAKES PLACE.

SHORTLY BEFORE 8 PM CDT, THE SQUALL LINE EXTENDED FROM NEAR DOVER
TO HORNSBY AND SHOULD GET INTO THE NASHVILLE AREA BETWEEN 9 AND 930 PM
CDT.

ALTHOUGH CELLS IN THIS LINE TOOK ON BOW SIGNATURES EARLIER THIS
EVENING, WHILE OVER WESTERN TN, LOW LVL WIND FIELD HAS BEEN MARGINAL
AT BEST (AVERAGING 20-30KTS). THUS, BLV BOWING HAS BEEN LARGELY DUE
TO STEERING CURRENTS ALOFT, RATHER THAN DESCENDING LOW LVL JET.

WILL KEEP AN EYE ON STORMS AS THEY MOVE THROUGH OUR CWA, FOR POSSIBLE
STRENGTHENING, WITH MAIN SEVERE THREAT EXPECTED TO BE FROM  PULSE
STORMS PRODUCING BRIEF EPISODES OF LARGE HAIL AND PERHAPS SOME
DOWNBURST WINDS. BASED ON 00Z BNA SOUNDING, WILL BE LOOKING FOR VILS
OF 45 TO 50 FOR SVR HAIL.

.BNA...NONE.

19

In the hours before

Special weather statement, May 9, 3:39 PM CDT, 5 hours 51 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-100500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
339 PM CDT TUE MAY 9 2000

A COLD FRONT WILL MOVE THROUGH MIDDLE TENNESSEE OVERNIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE WARM...MOIST...AND
UNSTABLE AIR JUST AHEAD OF THE FRONT. SOME OF THESE THUNDERSTORMS
WILL BECOME STRONG. ISOLATED SEVERE THUNDERSTORMS...CONTAINING LARGE
HAIL AND DAMAGING WINDS...ARE ALSO POSSIBLE.

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BECOME NECESSARY.
YOU SHOULD THEREFORE MONITOR FUTURE STATEMENTS AND OTHER PRODUCTS
FROM THE NATIONAL WEATHER SERVICE AS THE EVENING PROGRESSES.

08
Special weather statement, May 9, 4:27 PM CDT, 5 hours 3 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
427 PM CDT TUE MAY 9 2000

A COLD FRONT WILL MOVE THROUGH MIDDLE TENNESSEE OVERNIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE WARM...MOIST...AND
UNSTABLE AIR JUST AHEAD OF THE FRONT. SOME OF THESE THUNDERSTORMS
WILL BECOME STRONG. ISOLATED SEVERE THUNDERSTORMS...CONTAINING LARGE
HAIL AND DAMAGING WINDS...ARE ALSO POSSIBLE.

BY LATE AFTERNOON...THE LEADING EDGE OF THUNDERSTORMS WAS LOCATED
OVER NORTHEAST ARKANSAS AND SOUTHEAST MISSOURI. A TORNADO WATCH
IS ALSO IN EFFECT ACROSS THIS AREA. THE WATCH EXTENDS TO THE
TENNESSEE RIVER IN WEST TENNESSEE...AND IS VALID UNTIL 1000 PM.

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS ACROSS MIDDLE TENNESSEE
MAY BECOME NECESSARY LATER THIS EVENING. YOU SHOULD THEREFORE MONITOR
FUTURE STATEMENTS AND OTHER PRODUCTS FROM THE NATIONAL WEATHER
SERVICE AS THE EVENING PROGRESSES.

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:57 PM CDTSevere Thunderstorm WarningOHXHickman33 min
May 9, 9:03 PM CDTSevere Thunderstorm WarningOHXWayne27 min
May 9, 9:29 PM CDTSevere Thunderstorm WarningOHXDickson31 min
May 9, 9:48 PM CDTSevere Thunderstorm WarningOHXLawrence27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.